Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Cheyenne, WY

June 6, 2017Albany County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 6, 2017, 2:38 PM MDT for Albany County, Wyoming. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2017, 2:38 PM MDT (20:38 UTC)
Expired
Jun 6, 2017, 3:45 PM MDT
In force
67 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 87 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.6 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WUUS55 KCYS 062038
SVRCYS
WYC001-062145-
/O.NEW.KCYS.SV.W.0018.170606T2038Z-170606T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
238 PM MDT TUE JUN 6 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Central Albany County in southeastern Wyoming...

* Until 345 PM MDT

* At 238 PM MDT, a severe thunderstorm was located 11 miles northwest
  of Laramie, moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  central Albany County.

This includes Interstate 80 in Wyoming between mile markers 291 and
301.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4141 10567 4135 10571 4140 10598 4156 10587
TIME...MOT...LOC 2038Z 120DEG 9KT 4140 10577 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
2 follow-up statements
603 
WWUS55 KCYS 062050
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
250 PM MDT TUE JUN 6 2017

WYC001-062145-
/O.CON.KCYS.SV.W.0018.000000T0000Z-170606T2145Z/
Albany WY-
250 PM MDT TUE JUN 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR CENTRAL ALBANY COUNTY...

At 249 PM MDT, a severe thunderstorm was located 10 miles northwest
of Laramie, moving west at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of 
central Albany County.

This includes Interstate 80 in Wyoming between mile markers 291 and
303.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4141 10567 4135 10573 4140 10598 4156 10587
TIME...MOT...LOC 2049Z 091DEG 6KT 4138 10576 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
100 
WWUS55 KCYS 062135
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
335 PM MDT TUE JUN 6 2017

WYC001-062145-
/O.EXP.KCYS.SV.W.0018.000000T0000Z-170606T2145Z/
Albany WY-
335 PM MDT TUE JUN 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ALBANY COUNTY WILL
EXPIRE AT 345 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4141 10567 4135 10573 4140 10598 4156 10587
TIME...MOT...LOC 2135Z 120DEG 9KT 4144 10589 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 11:48 AM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 6, 11:48 AM MDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1148 AM MDT Tue Jun 6 2017

.SHORT TERM...(Today through Thursday)
Issued at 210 AM MDT Tue Jun 6 2017

Cooler conditions today behind a front that is presently sinking
south across the plains with a few showers noted behind it. Upper
ridge axis will remain a little to the west of the CWA today
through Weds before slipping slowly eastward Thursday. Weak
impulses riding through the ridge will drop southeast across the
area and set off widely scattered convection over parts of the CWA
today and Wednesday with the best coverage near the mtns into the
southern Neb Panhandle where weak upslope flow will aid this
activity. No severe storms expected with cooler temperatures and
low shear. Similar set-up for Weds with max temps about 5 degrees
or so warmer and afternoon/evening convection again around the
mtns. Thursday will be even warmer with max temps well into the
80s to around 90 over the plains as the upper ridge axis moves by.
Convection should be less in coverage with more of a downslope
flow and warmer mid-level temps but any that does form could get
rather strong.

.LONG TERM...(Thursday night through Monday)
Issued at 210 AM MDT Tue Jun 6 2017

Not a lot to talk about in the long term. Ridge of high pressure
over the area Friday that passes east Friday evening. Shortwave
moving through Montana Saturday may increase clouds and winds. GFS
has 700mb winds up to 50kts across Carbon County ahead of this
system Friday night, so we will need to watch winds. WIndy
conditions continue into Sunday before associated cold front moves
through Sunday night/Monday AM.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1145 AM MDT Tue Jun 6 2017

Main impact to aviation ops this afternoon deals with the
potential of thunderstorms this afternoon at KLAR and KCYS. Cu has
already been developing in the cooler post-frontal air mass late
this morning. Expect development to continue with a few
thunderstorms developing KLAR-KCYS after 21Z, continuing into the
early evening hours. Confidence was high enough to add a tempo
group into the KCYS TAF, but still left KLAR as VCTS until we can
begin to pin down timing and location. Any thunderstorms will
dissipate between 01-03z. Otherwise, expect VFR conditions to
prevail at area terminals thru the period.

&&

.FIRE WEATHER...
Issued at 210 AM MDT Tue Jun 6 2017

Expect fire weather concerns to remain low for the rest of the
week with fuels continuing in green-up. Widely scattered afternoon
and evening showers and storms the next few days before drying by
the end of the week. Looking to turn warm and breezy late in the
week especially in areas west of the Laramie Range.

&&

.HYDROLOGY...
Issued at 300 PM MDT Mon Jun 5 2017

High temperatures above 9000 feet will cool about 5 degrees on
Tuesday and Wednesday, but will increase back into the 60s through
the end of the week. Low temperatures are expected to stay above
freezing. This will result in continued efficient snowmelt and
rising creeks and main stem rivers. The Upper North Platte River
at Saratoga and Encampment River at Encampment may rise to action
stage over the next couple of days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...GCC
AVIATION...CAH
FIRE WEATHER...RE
HYDROLOGY...RJM
Hazardous weather outlook, Jun 6, 3:40 AM MDT, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
340 AM MDT Tue Jun 6 2017

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
070945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
340 AM MDT Tue Jun 6 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered showers and thunderstorms are expected over
the area mainly this afternoon and evening along the I-80
Corridor. A few storms could become strong and produce gusty winds
and small hail.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Chances for mainly afternoon and evening thunderstorms will
continue Wednesday with more isolated activity on Thursday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>106-109>117-070945-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
340 AM MDT Tue Jun 6 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered showers and thunderstorms should occur mainly
this afternoon into this evening. No severe storms are expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Chances for afternoon and evening showers and thunderstorms will
exist mainly Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 6, 1:55 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
155 PM MDT TUE JUN 6 2017

WYZ112>115-062030-
Sierra Madre Range WY-Upper North Platte River Basin WY-
Laramie Valley WY-Snowy Range WY-
155 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARBON AND
SOUTHWESTERN ALBANY COUNTIES UNTIL 230 PM MDT...

At 155 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms in the Snowy and Sierra Madre Mountains, extending
from Albany to just west of Skyline. Movement was east at 5 mph.

Nickel size hail, heavy rainfall, and wind gusts up to 50 mph will
be possible with these storms.

Locations impacted include...
Albany, Six Mile Campground, Skyline, Illinois Creek Campground,
Miller Lake Campground, Rob Roy Campground, Evans Creek Campground,
Lake Owen Campground, Rob Roy Reservoir, Lake Owen, Bobbie Thompson
Campground, French Creek Campground, Boswell Creek Campground, Woods
Landing-Jelm and Centennial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4130 10602 4119 10677 4103 10678 4100 10605
TIME...MOT...LOC 1955Z 252DEG 6KT 4116 10613 4110 10667

Mazur
Special weather statement, Jun 6, 2:28 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
228 PM MDT TUE JUN 6 2017

WYZ115-062115-
Laramie Valley WY-
228 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALBANY COUNTY UNTIL 315
PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Laramie. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southern Albany
County.

This includes Interstate 80 in Wyoming between mile markers 303 and
310.

LAT...LON 4145 10563 4134 10558 4131 10574 4144 10579
TIME...MOT...LOC 2028Z 063DEG 0KT 4139 10573

Rubin
Special weather statement, Jun 6, 2:33 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
233 PM MDT TUE JUN 6 2017

WYZ110-115-062115-
North Snowy Range Foothills WY-Laramie Valley WY-
233 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 315
PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Bosler, or 24 miles northwest of Laramie. This storm
was nearly stationary.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Albany
County.

LAT...LON 4162 10593 4163 10586 4154 10575 4151 10598
TIME...MOT...LOC 2032Z 349DEG 3KT 4158 10590

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:37 PM MDTSpecial Weather StatementCYSNiobrara38 min
Jun 6, 2:28 PM MDTSpecial Weather StatementCYSAlbany47 min
Jun 6, 2:33 PM MDTSpecial Weather StatementCYSAlbany42 min
Jun 6, 3:17 PM MDTAreal Flood AdvisoryCYSAlbany3 hr
Jun 6, 3:21 PM MDTFlash Flood WarningCYSAlbany3 hr
Jun 6, 4:05 PM MDTSpecial Weather StatementCYSCarbon40 min
Jun 6, 4:31 PM MDTSevere Thunderstorm WarningCYSCarbon59 min
Jun 6, 4:55 PM MDTAreal Flood AdvisoryCYSCarbon3 hr
Jun 6, 4:59 PM MDTAreal Flood AdvisoryCYSCarbon3 hr
Jun 6, 5:09 PM MDTSpecial Weather StatementCYSLaramie51 min
Jun 6, 5:17 PM MDTAreal Flood AdvisoryCYSAlbany, Carbon3 hr
Jun 6, 5:41 PM MDTSpecial Weather StatementCYS49 min
Jun 6, 5:45 PM MDTAreal Flood AdvisoryCYSLaramie5 hr
Jun 6, 5:51 PM MDTSevere Thunderstorm WarningCYSCarbon54 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.